New Mexico, 2009

Flash Flood and Hail in New Mexico, August 10, 2009

August 10, 2009 · NWS ABQ · 7 events in 2 counties and zones

Plenty of low level moisture created added instability across the eastern plains. Scattered thunderstorms formed during the afternoon, with a few of the storms becoming severe over Curry and Union counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$3,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Plenty of low level moisture created added instability across the eastern plains. Scattered thunderstorms formed during the afternoon, with a few of the storms becoming severe over Curry and Union counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 10, 2:02 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 10, 2:02 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
302 PM MDT MON AUG 10 2009

.DISCUSSION...
SURFACE ANALYSIS ACROSS NM THIS AFTERNOON INDICATES A STRONG LOW LEVEL
MOISTURE GRADIENT. DEWPOINT VALUES RANGE FROM NEAR 60F OVER THE SE TO
THE TEENS IN THE NW CORNER. THE WEAK INSTABILITY AXIS IS EVIDENT ON
VIS SAT IMAGERY FROM SOUTH CENTRAL AND SW NM NORTHEAST INTO THE NE
PLAINS. GOES BLENDED TPW PRODUCT INDICATES MOISTURE ACROSS THE AREA
THROUGH THE COLUMN IS ABOUT 40-60 PCT OF MID AUGUST NORMALS BUT VALUES
ARE BEGINNING TO INCREASE FROM SW TO NE. A SIGNIFICANT MOISTURE POOL
IS DEEPENING OVER THE BAJA CA REGION WHERE PWAT VALUES HAVE RISEN TO
2.5 INCHES TODAY. THE 400-250MB ACARS WIND PLOT INDICATES THE UPPER
HIGH IS REDEVELOPING OVER NM TODAY...THUS CAPPING THE MOISTURE IN
PLACE FOR NOW.

12Z MODELS ARE IN DECENT AGREEMENT TODAY THE 595DM H5 DOME OF HIGH PRESSURE
WILL REMAIN IN PLACE OVER CENTRAL NM TUESDAY. 700-500MB STREAMLINE ANALYSIS
INDICATES THE BEST MOISTURE WILL BE ADVECTED INTO AZ LATE TUESDAY THRU
WEDNESDAY AS THE MID/UPPER HIGH DEFORMS MORE LONGITUDINALLY INTO A 592DM
RIDGE. THE 12Z NAM/GFS AND PARTICULARLY THE 12Z ECMWF WITH SUPPORT FROM
12Z GEM/UKMET/NOGAPS INCREASE MID/UPPER LEVEL SW FLOW ALONG THE PACIFIC
COASTLINE AS A TROUGH DEEPENS OVER BRITISH COLUMBIA. THIS WILL EJECT THE
HIGH EAST INTO TX FOR A MONSOON SETUP OF THE 700-500MB FLOW OVER NM THURS
THRU AT LEAST SATURDAY.

MODEL DIFFERENCES ARISE BEYOND SUNDAY AS THE UPPER LOW OPENS UP OVER THE
WESTERN CONUS AS A LARGE SCALE STATIONARY UPPER TROUGH. THE ECMWF REBUILDS
A HIGH OFF THE SOUTHERN CALIFORNIA COASTLINE AND STALLS THE MEAN MOIST AXIS
ACROSS THE SW CONUS. THE GFS IS LESS AGGRESSIVE WITH THIS PATTERN. HOWEVER
IT DOES APPEAR THE CHANCES ARE INCREASING FOR THE REMAINDER OF AUGUST
TO BE BETTER IN TERMS OF RAINFALL THAN JULY FOR THE CENTRAL AND WESTERN
PORTIONS OF THE STATE. GUYER

&&

.AVIATION...
ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND EAST OF
THE CENTRAL MOUNTAIN CHAIN...AS WELL AS PORTIONS OF THE SOUTHWESTERN
MOUNTAINS AND LOWER RIO GRANDE VALLEY. THESE THUNDERSTORMS COULD
PRODUCE LOCAL AREAS OF MVFR CIGS/VISIBILITIES...AND GUSTY SURFACE
WINDS...GENERALLY IMPACTING TAF SITES KROW...KTCC...AND KLVS. AM
ANTICIPATING STORM ACTIVITY TO QUICKLY DIMINISH AFTER SUNSET. VFR
CONDITIONS WILL PREVAIL OUTSIDE OF THUNDERSTORM ACTIVITY. 52

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
HIGH PRESSURE IS CURRENTLY REDEVELOPING OVER NEW MEXICO. WHILE A
VERY DRY AIRMASS REMAINS OVER THE NORTHWESTERN QUADRANT OF THE
STATE...SOME INCREASE IN LOW LEVEL MOISTURE HAS BEEN NOTED IN THE
SOUTHERN AND EASTERN SECTIONS OF THE FORECAST AREA. SHOWERS AND
THUNDERSTORMS WILL REMAIN ISOLATED OVER THE SOUTHWESTERN
MOUNTAINS...LOWER RIO GRANDE VALLEY...AND ALONG AND EAST OF THE
CENTRAL MOUNTAINS THROUGH THIS EVENING. OUTSIDE OF THE GUSTY WINDS
AND LIGHTNING POTENTIAL WITH THUNDERSTORMS...OTHER NOTABLE FIRE
WEATHER VARIABLES INCLUDE THE HIGH HAINES INDICES OVER THE
NORTHWESTERN QUADRANT OF THE STATE WHERE H7 DEWPOINT DEPRESSIONS
OF 25 TO 30C ARE COUPLED WITH SURFACE RH VALUES IN THE SINGLE
DIGITS. POOR OVERNIGHT RH RECOVERY IS EXPECTED IN MUCH OF THE
CENTRAL TO WESTERN ZONES AGAIN TONIGHT.

SIMILAR SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED ON TUESDAY...
BEFORE THE UPPER HIGH WEAKENS SOME ON WEDNESDAY AND DRIFTS
EASTWARD THURSDAY AND FRIDAY. THIS WILL ALLOW BETTER MID TO UPPER
LEVEL MOISTURE TO FILTER INTO CENTRAL PORTIONS OF THE STATE...
ULTIMATELY LOWERING TEMPERATURES...INCREASING CLOUDS/PRECIPITATION...
AND RISING HUMIDITY VALUES. THIS WILL ALSO BRING SOME RELIEF TO
THE HIGH HAINES VALUES IN THE NORTHWEST WITH BETTER CHANCES FOR
WETTING RAINS. 52

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  49  93  58  93 /   0   0   0  10
DULCE...........................  37  85  46  86 /   0   0   5  10
CUBA............................  44  88  51  88 /   0   5   5  30
GALLUP..........................  42  89  52  90 /   0   0   0  10
EL MORRO........................  44  87  50  85 /   0   0   5  20
GRANTS..........................  44  90  52  89 /   0   0   5  20
QUEMADO.........................  50  88  55  86 /   0   5  10  30
GLENWOOD........................  62  91  62  91 /   5   0  10  20
CHAMA...........................  39  81  42  81 /   5  10  10  20
LOS ALAMOS......................  60  83  58  82 /   5   5  10  20
PECOS...........................  54  84  55  83 /  10  30  20  30
CERRO/QUESTA....................  43  80  48  80 /  10  10  10  20
RED RIVER.......................  42  74  43  74 /  10  30  20  30
ANGEL FIRE......................  40  76  43  76 /  10  30  20  40
TAOS............................  44  86  51  85 /   5  10  10  20
ESPANOLA........................  46  90  56  90 /   0   5   5  20
SANTA FE........................  52  87  56  86 /   5  10  20  20
SANTA FE AIRPORT................  54  90  59  88 /   5  10  10  20
ALBUQUERQUE FOOTHILLS...........  64  89  65  88 /   0   5  20  30
ALBUQUERQUE HEIGHTS.............  66  92  68  90 /   0   5  10  20
ALBUQUERQUE VALLEY..............  65  93  67  91 /   0   5  10  20
ALBUQUERQUE WEST MESA...........  64  93  66  91 /   0   5  10  30
LOS LUNAS.......................  59  94  62  92 /   0   5  10  20
RIO RANCHO......................  63  93  65  90 /   0   5  10  20
SOCORRO.........................  61  94  64  92 /   5   5  10  20
SANDIA PARK/CEDAR CREST.........  56  81  54  85 /   5  20  20  30
MORIARTY/ESTANCIA...............  56  89  57  86 /  10  20  20  20
CLINES CORNERS..................  57  86  57  85 /  20  30  20  30
GRAN QUIVIRA....................  58  89  58  86 /  20  20  20  20
CARRIZOZO.......................  61  91  61  88 /  30  20  10  20
RUIDOSO.........................  56  81  55  79 /  30  30  20  20
CAPULIN.........................  54  79  55  82 /  40  30  30  20
RATON...........................  52  86  55  86 /  20  30  20  20
LAS VEGAS.......................  52  83  53  83 /  10  40  30  20
CLAYTON.........................  62  87  62  89 /  40  20  30  20
ROY.............................  61  85  59  84 /  30  20  30  20
CONCHAS.........................  68  91  62  89 /  20  20  30  10
SANTA ROSA......................  65  92  63  90 /  20  20  30  10
TUCUMCARI.......................  66  93  65  92 /  20  10  30  10
CLOVIS..........................  66  91  66  89 /  10  10  30   5
PORTALES........................  66  91  66  90 /  10  10  30   5
FORT SUMNER.....................  66  92  67  92 /  10  10  20   5
ROSWELL.........................  68  94  69  93 /  10  10  20   5
PICACHO.........................  63  90  63  87 /  10  20  20   5
ELK.............................  58  84  58  81 /  20  30  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER/52
Hazardous weather outlook, Aug 10, 5:00 AM MST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON AUG 10 2009

NMZ501>540-111200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...THERE IS THE POTENTIAL FOR ISOLATED STRONG TO POSSIBLY
SEVERE THUNDERSTORMS FROM MID AFTERNOON THROUGH THIS EVENING NEAR
AND EAST OF A LINE FROM ROUGHLY RATON TO ROY TO LOGAN. THE MAIN
THREATS WILL BE STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY
AFTERNOON AND EVENING FAVORING THE NORTHEAST HIGHLANDS AND NORTHEAST
AND EAST CENTRAL PLAINS. THE MAIN THREAT WITH THESE STORMS WILL BE
STRONG WIND GUSTS AND HAIL.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TUESDAY AFTERNOON AND
EVENING OVER THE NORTHEAST HIGHLANDS AND NORTHEAST TO EAST CENTRAL
PLAINS.

43

In the hours before

Special weather statement, Aug 10, 1:59 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
259 PM MDT MON AUG 10 2009

NMZ529-532-102200-
EASTERN SAN MIGUEL COUNTY-NORTHEAST HIGHLANDS-
259 PM MDT MON AUG 10 2009

...STRONG THUNDERSTORM MOVING OVER NORTHERN SAN MIGUEL COUNTY...

AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR TRUJILLO. THE STRONG
THUNDERSTORM WAS MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE MAES.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.
Special weather statement, Aug 10, 2:33 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
333 PM MDT MON AUG 10 2009

NMZ535-102230-
CURRY COUNTY-
333 PM MDT MON AUG 10 2009

...STRONG THUNDERSTORM MOVING OVER NORTHERN CURRY COUNTY...

AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES SOUTH OF GRADY.
MOVEMENT WAS EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE BROADVIEW.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.
Special weather statement, Aug 10, 2:48 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
348 PM MDT MON AUG 10 2009

NMZ527-528-102215-
FAR NORTHEAST HIGHLANDS-RATON RIDGE/JOHNSON MESA-
348 PM MDT MON AUG 10 2009

...STRONG THUNDERSTORM MOVING OVER NORTHEAST COLFAX COUNTY...

AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES SOUTHEAST OF RATON.
MOVEMENT WAS EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN COLFAX
COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.
Special weather statement, Aug 10, 3:30 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
430 PM MDT MON AUG 10 2009

NMZ535-102300-
CURRY COUNTY-
430 PM MDT MON AUG 10 2009

...STRONG THUNDERSTORM MOVING OVER EASTERN CURRY COUNTY...

AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES NORTH OF RANCHVALE.
MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE PLEASANT HILL...PORTAIR
AND TEXICO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

The radar

The Cannon AFB radar (KFDX), 42 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Curry

When
August 10, 4:10 PM MST to 4:15 PM MST
Where
Curry County, 2.2 mi NW of Clovis
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
34.430, -103.230

Hail, Curry

When
August 10, 4:15 PM MST to 4:30 PM MST
Where
Curry County, Clovis
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
34.410, -103.200

Hail between 0.88 inches and 1.75 inches was reported between 415pm and 430pm MST in Clovis. Some roof damage was reported, with leaves stripped off trees and damage to corn and tomato crops.

Flash Flood, Curry

When
August 10, 4:22 PM MST to 7:00 PM MST
Where
Curry County, 1.6 mi NW of Clovis to 2.14 mi NNW of Clovis
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$500
Reported by
Trained Spotter
Coordinates
34.424, -103.222

Water was flowing rapidly down Corrales Road, as well as on Martin Luther King Blvd, between 7th and 21st Streets. The water level was at or above curb height. Significant debris covered several streets, especially on 21st Street. Curb high water was also flowing rapidly down 21st Street approaching Green Acres Park.

Hail, Curry

When
August 10, 4:25 PM MST to 4:30 PM MST
Where
Curry County, 1 mi S of Clovis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.395, -103.200

Hail was reported on the south side of Clovis near U.S. Highways 70 and 60/84.

Hail, Curry

When
August 10, 4:25 PM MST to 4:30 PM MST
Where
Curry County, 1 mi E of Clovis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.410, -103.183

Thunderstorm Wind, Curry

When
August 10, 4:26 PM MST to 4:33 PM MST
Where
Curry County, (Cvs)cannon Afb
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.380, -103.320

Hail, Union

When
August 10, 4:45 PM MST to 4:55 PM MST
Where
Union County, 10 mi SW of Des Moines
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.658, -103.958

The hail lasted for 10 minutes and covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178947, 178775, 178773, 178945, 178949, 178776, 178777.